Re: Doctors need to understand absolute versus relative risk reduction with statins
19 December 2012
Freudenthal1 is right to point out that, even in high risk groups, it remains a fact that the majority of patients taking a statin will derive no meaningful benefit from it.
The real life incidence of statin side-effects is much more common than is widely recognised, perhaps around 5 – 10%.2 It is not enough to say rhabdomyolysis is rare and dismiss people with genuine symptoms who have a “normal” serum creatine kinase (CK) activity. I would guess that around half of the patients referred to my secondary care lipid clinic are for statin-related side-effects. Not all are muscle related; commonly one encounters gastrointestinal disturbances, memory loss, headaches and even alopecia. After excluding other obvious causes for such symptoms, it is generally possible, in my experience, to find a low dose of an alternative statin which can be tolerated by at least half of these patients. However, in others this is simply not possible.
Nonetheless, a surprising number of patients express a willingness to “put up” with a degree of myalgia or muscle fatigue, generally because they have been rather miss-sold the absolute benefits of treatment, or daren’t not take it after dire warnings by an over-zealous cardiologist or GP. These are exemplified by the throwaway remarks of physicians reported in the Patient Journey featuring Mustafa Gunaydin’s case (which may or may not have been statin-related ultimately).3 The problem is that the underlying mechanism of most side-effects is not known, therefore do we know that encouraging people to “put up” with such side-effects is appropriate? Surely in such cases one should primarily do no harm, and bear the truth of the first sentence in mind; most patients are perfectly capable of understanding the numbers and making an informed choice.
1. Freudenthal B. Understanding absolute versus relative risk reduction. BMJ 2012;345:e8357
2. Nair RK, Karadi RL, Kilpatrick ES. Managing patients with ‘statin intolerance’: a retrospective study. Br J Cardiol 2008;15:158-60.
3. Fisher C, Ferris N. Neuromuscular degeneration. BMJ 2012;345:e6880. (17 October.)
Competing interests: None declared
University Hospital Crosshouse, Kilmarnock Road, Kilmarnock KA2 0BE.
Click to like: